Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

May 30, 2019Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2019, 5:01 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2019, 5:01 PM CDT (22:01 UTC)
Expired
May 30, 2019, 6:00 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 234 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:01 PM CDTHAIL 1Fort Davis, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS54 KMAF 302201
SVRMAF
TXC043-243-377-302300-
/O.NEW.KMAF.SV.W.0232.190530T2201Z-190530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
501 PM CDT Thu May 30 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...
  Northeastern Presidio County in southwestern Texas...

* Until 600 PM CDT.

* At 500 PM CDT, a severe thunderstorm was located near Bloys Camp,
  or 11 miles southwest of Fort Davis, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alpine, Fort Davis, Camp Mitre Peak, Alpine-Casparis Municipal
  Airport, Davis Mountains State Park, Marfa Municipal Airport,
  Indian Lodge and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3037 10414 3061 10412 3062 10360 3028 10363
TIME...MOT...LOC 2200Z 273DEG 15KT 3049 10404 

HAIL...1.00IN
WIND...60MPH
 
$$

Goudsward
2 follow-up statements
478 
WWUS54 KMAF 302238
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Thu May 30 2019

TXC043-243-377-302300-
/O.CON.KMAF.SV.W.0232.000000T0000Z-190530T2300Z/
Brewster TX-Jeff Davis TX-Presidio TX-
538 PM CDT Thu May 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN
PRESIDIO COUNTIES...

At 538 PM CDT, a severe thunderstorm was located near Camp Mitre
Peak, or 7 miles south of Fort Davis, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alpine, Fort Davis, Camp Mitre Peak, Alpine-Casparis Municipal
Airport, Davis Mountains State Park, Indian Lodge and Fort Davis
National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3045 10412 3061 10412 3062 10360 3029 10364
TIME...MOT...LOC 2238Z 273DEG 15KT 3048 10386 

HAIL...1.00IN
WIND...60MPH
 
$$

Goudsward
487 
WWUS54 KMAF 302245
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Thu May 30 2019

TXC043-243-377-302300-
/O.CON.KMAF.SV.W.0232.000000T0000Z-190530T2300Z/
Brewster TX-Jeff Davis TX-Presidio TX-
545 PM CDT Thu May 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN
PRESIDIO COUNTIES...

At 545 PM CDT, a severe thunderstorm was located over Camp Mitre
Peak, or 8 miles southeast of Fort Davis, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3039 10391 3057 10390 3060 10362 3039 10363
      3033 10364
TIME...MOT...LOC 2245Z 273DEG 15KT 3048 10383 

HAIL...1.00IN
WIND...60MPH
 
$$

Goudsward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:26 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 30, 2:26 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
226 PM CDT Thu May 30 2019

.DISCUSSION...
Divergence aloft in assocn with a split/bifurcated 3h jet, steep
LR/s and upslope flow will serve to provide favorable environment
for tstms across the Trans Pecos and areas e-se into the
overnight. A low-level moist axis extending SE-NW INVOF Pecos
River may provide a focus for storms to move e-se along/near.
Generally scattered storms/some severe this PM are expected to
increase in coverage, especially across the mountains where
satellite shows best insolation, and then develop/move into the
srn PB/Lower Trans Pecos overnight where the best combination of
available energy and deep shear will be located. Severe storms and
heavy rain (flooding and flash flooding) will be possible
overnight. The jet set-up for Friday is not as favorable as today,
but there is still a 60kt 3h wind speed maxima and despite
increasing mid-level heights forecast soundings in the Davis Mtns
and PB suggests storms are still possible with daytime heating,
PoPs will be in the scattered range. Warmer temps look to erode
any cap on Sat, but there doesn't appear to be a surface boundary.
As such elevated heat sources are the mostly likely suspects to
instigate convection. GFS/ECMWF are on board bringing
out/developing a cluster of storms in the Upper Trans Pecos/wrn PB
Sat afternoon-evening. Sunday could prove interesting across the
wrn areas as the mid-level ridge axis will be to e across the
plains leaving open the window for storms to flourish in/near the
mountains, possibly pushing into the PB late evening (low-level
jet looks meager though). Mid-level flow remains backed through
mid week which means that moisture will not move out of the Trans
Pecos. The combination of daytime heating, steep LRs, and the
likelihood of periodic shrtwv trofs within long duration sw flow
will result in scattered tstms, sometimes greater coverage. GFS
indicates 0-6km bulk shear will decrease after Sat and mostly
remains marginal for severe storms thereafter. High temps will
edge up slowly into Sunday then level off, no hot weather is
foreseen this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  81  66  84 /  40  40  30  30
Carlsbad                       61  84  64  87 /  30  40  50  50
Dryden                         68  84  70  86 /  60  40  30  20
Fort Stockton                  65  83  67  86 /  60  50  40  40
Guadalupe Pass                 59  80  63  83 /  30  30  40  50
Hobbs                          58  81  62  83 /  30  40  50  50
Marfa                          56  83  58  86 /  50  40  40  50
Midland Intl Airport           62  81  67  85 /  40  40  40  40
Odessa                         62  81  66  85 /  40  40  40  40
Wink                           62  83  66  86 /  50  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 30, 3:01 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
301 PM CDT Thu May 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-312015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
301 PM CDT Thu May 30 2019 /201 PM MDT Thu May 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through tonight. Any storm
will be capable of producing frequent lightning, hail, gusty winds,
and brief, heavy rainfall. Some storms could become strong to severe
with large hail and damaging winds the primary concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT..

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 30, 11:59 AM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1159 AM CDT Thu May 30 2019

TXZ068-069-301745-
Crane TX-Upton TX-
1159 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRANE AND SOUTHERN UPTON
COUNTIES UNTIL 1245 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
McCamey, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McCamey, Rankin and Upton County Airport.

LAT...LON 3108 10224 3108 10228 3122 10238 3151 10189
      3126 10177 3124 10177
TIME...MOT...LOC 1659Z 241DEG 21KT 3117 10228

Goudsward
Special weather statement, May 30, 1:11 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
111 PM CDT Thu May 30 2019

TXZ075-082-301900-
Pecos TX-Terrell TX-
111 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 200 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Sheffield, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 302 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 10202 3049 10237 3096 10218 3091 10188
      3089 10189 3087 10186 3083 10185 3080 10183
      3076 10184 3074 10181 3070 10181 3067 10177
TIME...MOT...LOC 1810Z 204DEG 21KT 3057 10213

87
Special weather statement, May 30, 2:01 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
201 PM CDT Thu May 30 2019

TXZ075-278-279-301945-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
201 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS AND NORTH CENTRAL
BREWSTER COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Fort Stockton, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

This includes Interstate 10 between mile markers 273 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3027 10290 3040 10323 3099 10255 3061 10233
TIME...MOT...LOC 1900Z 225DEG 29KT 3057 10277

87
Special weather statement, May 30, 2:42 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM CDT Thu May 30 2019

TXZ276>278-302030-
Marfa Plateau TX-Davis Mountains TX-Davis Mountains Foothills TX-
242 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
330 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Valentine, or 29 miles southwest of Kent, moving east
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McDonald Observatory, Buffalo Trail Scout Camp and Black Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 10453 3076 10459 3097 10394 3067 10384
TIME...MOT...LOC 1941Z 254DEG 34KT 3070 10448

Goudsward
Local storm report, May 30, 3:11 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
311 PM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             20 SSW BAKERSFIELD      30.62N 102.43W
05/30/2019  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Special weather statement, May 30, 3:50 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT Thu May 30 2019

TXZ276-277-302130-
Marfa Plateau TX-Davis Mountains TX-
350 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND NORTH
CENTRAL PRESIDIO COUNTIES UNTIL 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine, or 29 miles north of Candelaria, moving northeast at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valentine, McDonald Observatory and Black Mountain.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

LAT...LON 3038 10449 3060 10467 3092 10410 3067 10392
TIME...MOT...LOC 2050Z 238DEG 33KT 3054 10450

Goudsward

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:08 AM CDTSpecial Weather StatementMAFWard37 min
May 30, 9:15 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward60 min
May 30, 9:18 AM CDTSpecial Weather StatementMAFPecos42 min
May 30, 10:02 AM CDTSpecial Weather StatementMAFCrane43 min
May 30, 10:07 AM CDTSpecial Weather StatementMAFWard38 min
May 30, 10:35 AM CDTSpecial Weather StatementMAFPecos40 min
May 30, 10:37 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
May 30, 11:02 AM CDTSpecial Weather StatementMAFUpton43 min
May 30, 11:28 AM CDTSpecial Weather StatementMAFCrane47 min
May 30, 11:59 AM CDTSpecial Weather StatementMAFUpton46 min
May 30, 12:07 PM CDTSevere Thunderstorm WarningMAFReagan, Upton38 min
May 30, 12:29 PM CDTSevere Thunderstorm WarningMAFReagan, Upton24 min
May 30, 1:11 PM CDTSpecial Weather StatementMAFTerrell49 min
May 30, 2:01 PM CDTSpecial Weather StatementMAFPecos44 min
May 30, 2:16 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min
May 30, 2:36 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
May 30, 2:42 PM CDTSpecial Weather StatementMAFJeff Davis48 min
May 30, 2:44 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio39 min
May 30, 2:47 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves32 min
May 30, 3:14 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 30, 3:50 PM CDTSpecial Weather StatementMAFJeff Davis40 min
May 30, 4:04 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio71 min
May 30, 4:15 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell44 min
May 30, 5:17 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio58 min
May 30, 6:00 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 30, 6:13 PM CDTSpecial Weather StatementMAFAndrews47 min
May 30, 6:19 PM CDTSpecial Weather StatementMAFBrewster41 min
May 30, 6:24 PM CDTSpecial Weather StatementMAFPresidio36 min
May 30, 6:55 PM CDTSpecial Weather StatementMAFPresidio35 min
May 30, 6:56 PM CDTSpecial Weather StatementMAFBrewster19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.